Police warning on 'bad' ecstasy

NEWCASTLE police warn a “bad batch” of ecstasy has entered the market.

The warning follows recent reports of people reacting badly to a drug that they believe was the stimulant ecstasy. 

“We have anecdotal evidence to suggest there is a problem with some batches of ecstasy,” Newcastle crime manager Detective Inspector Graham Parker said.

“We have feedback from our drug unit indicating the possibility of an increase in people having taken ecstasy and having a bad response to it.”

Detective Inspector Parker said while the numbers were in single figures, police preferred to urge on the side of caution in warning the community of the dangers of taking drugs. 

“The reality is people are taking drugs. Ecstasy is a popular party drug, especially with young people. It is not confined to young people. If you are going to take it, be aware that there is a bad batch out there.”

Ecstasy contains the drug MDMA. However, many pills sold as ecstasy only have a small amount of MDMA or none at all. Other drugs and ‘fillers’, such as household cleaning products, are often used instead. This, Detective Inspector Parker said, made it hard to know what reactions to expect after taking ecstasy or how bad the side effects would be.

A NSW Ambulance spokesman said the workloads of regional paramedics had not spiked when it came to calls for patients suspected of being under the influence of alcohol or drugs, despite the warning from police.

“We don’t have any sound evidence to suggest there has been an increase in drug overdoses or an increase in reactions to taking ecstasy. Our crews do treat a lot of unconscious or ill patients but we cannot state for sure what was related to drug problems,” said Jeff Hescott, deputy director operations for Hunter and New England sector ambulance service. “I have heard the radio reports about a bad batch of ecstasy on the streets but we are not experiencing an increase in workloads specifically relating to this.”

A spokesperson for Hunter Health declined to comment on reporting on any influx of patients reacting badly to illicit drugs.

Detective Inspector Parker said that in the past two weeks police had had reports of an increase in people believing their drinks were spiked, However, he said it was more likely they had consumed a drug that they believed was ecstasy, which caused the medical emergency.

“We have had a few reports where people declined to have blood tests to prove their drinks had been spiked. This leads us to believe they had consumed drugs, which could have been ecstasy,” he said. “If your drink was spiked you would pass out. That doesn’t happen with ecstasy.” He said ecstasy could cause high blood pressure, hallucinations, vomiting, jaw and fist clenching and a fast heart beat.

Detective Inspector Parker said manufacturers of illicit drugs were known to change the chemical makeup of drugs but continue to sell them under the label of ‘ecstasy’.

“People buying ecstasy should be aware that what they are buying may not be ecstasy. Some of these drugs do not have the same chemical compound  and yet are labelled as ecstasy. People take them and later when they do take an ecstasy tablet the reaction is different. They could be buying and taking an amphetamine rather than ecstasy.

“When we get more than one or two reports we think it is an issue,” Detective Inspector Parker said. “There is a bad batch out there.

“Overall, it is not a problem confined to Newcastle. Illicit drugs are a national problem. It is hard to stop so we want people to think about what they are taking and to be careful and seek medical assistance if you need to”

Smartphone
Tablet - Narrow
Tablet - Wide
Desktop